Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 255, NWS State College, PA

August 24, 2007Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 24, 2007, 5:18 PM EDT for Tioga County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 5:18 PM EDT (21:18 UTC)
Expired
Aug 24, 2007, 6:15 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:38 PM EDTHAIL 17 Ssw Blossburg, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 242118
SVRCTP
PAC117-242215-
/O.NEW.KCTP.SV.W.0255.070824T2118Z-070824T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 615 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MORRIS...OR NEAR WELLSBORO...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOSSBURG AROUND 535 PM EDT...
  OGDENSBURG AROUND 555 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE
ROAD 14.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4167 7688 4166 7688 4165 7687 4161 7687
      4155 7697 4155 7723 4161 7740 4178 7731
TIME...MOT...LOC 2118Z 293DEG 21KT 4166 7724

$$

FORECASTER: KF
1 follow-up statement
000 
WWUS51 KCTP 242142
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT FRI AUG 24 2007

PAC117-242215-
/O.CON.KCTP.SV.W.0255.000000T0000Z-070824T2215Z/
TIOGA PA-
542 PM EDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN TIOGA COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLOSSBURG...OR 13 MILES SOUTHEAST OF WELLSBORO...MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OGDENSBURG AROUND 555 PM EDT...

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4167 7688 4166 7688 4165 7687 4161 7687
      4155 7697 4155 7723 4161 7740 4178 7731
TIME...MOT...LOC 2142Z 293DEG 21KT 4160 7707

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:53 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 24, 3:53 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT FRI AUG 24 2007

.SYNOPSIS...
HOT AND HUMID AIR WILL MOVE ACROSS MOST OF THE STATE THIS
AFTERNOON...AND REMAIN THROUGH SATURDAY. SEVERAL UPPER AIR
DISTURBANCES WILL LIFT NORTHEAST FROM THE OHIO VALLEY TODAY AND
TONIGHT...LEADING TO SCATTERED...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. A COLD FRONT WILL PUSH ACROSS THE REGION SATURDAY
NIGHT...FOLLOWED BY SOMEWHAT COOLER AND LESS HUMID AIR FOR SUNDAY
AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TALLER CU DEVELOPING OVER THE NORTHERN MOUNTAINS IN THE LATEST
VISIBLE SATELLITE PICTURES...BUT SHRA/TSRA HAVE YET TO CLIMB.
LACK OF TRIGGERS IS LEADING TO LOW CONFIDENCE FCST FOR THIS
EVENING. TEMPS ARE FAIRLY WARM ALOFT. MOST PLACES WILL MOST LIKELY
REMAIN DRY THIS EVENING AND OVERNIGHT. THE VORT MAX ROLLING INTO
WESTERN NEW YORK LATE THIS AFTN COULD SUPPLY A TRIGGER...AND IT IS
JUST NOW MEETING UP WITH THE SURFACE INSTABILITY INDICATED BY THE
CU FIELD. SLIGHT RISK CONTINUES IN THE NORTH AND WEST FOR THIS
EVENING AND OVERNIGHT WITH HIGH INSTABILITY...AND THE POSSIBILITY
OF CONVECTION THAT SHOULD DEVELOP TO OUR WEST TO MOVE IN
LATER...BUT MOST MDLS NOW KEEPING MOST OF THE CONVECTION OFF TO
OUR NORTH. WILL CONTINUE TO MENTION SOME PATCHY FOG WITH DEWPOINTS
FAIRLY HIGH AND WINDS LIGHT OVERNIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE HOTTEST DAY OF THE PAST FEW WEEKS IS EXPECTED SATURDAY WITH
TEMPS WELL INTO THE 80S ACROSS THE NRN AND WRN MTNS...AND LOWER TO
MID 90S ELSEWHERE. THE HEAT INDEX COULD TOUCH 100F IN THE
EAST...ESP NEAR HARRISBURG...AS DEWPOINTS STAY IN THE 70S THERE.
WILL GO AHEAD AND ISSUE HEAT ADVISORY FOR THE SOUTHEAST WITH THIS
PACKAGE SINCE IT HAS LOOKED LIKE A SOLID FORECAST FOR A WHILE.

MID LEVEL TEMPS OF PLUS 9-10C WILL MINIMIZE CONVECTION FOR MOST
OF THE DAY ACROSS THE SOUTH AND EAST ZONES...BUT COOLING ALOFT
AND THE APPROACH OF THE COLD FRONT FROM THE NW WILL BRING
SCATTERED STRONG TO POSSIBLY SVR TSRA TO THE NWRN MTNS BY LATE
AFTERNOON.  SCT THUNDERSTORMS WILL BE AROUND IN THE EVENING AND
OVERNIGHT SATURDAY AS THE FRONT PUSHES THROUGH ALL THE AREA BY
SUNDAY MORNING. IT MAY SLOW DOWN AS IT REACHES THE LOWER SUSQ LATE
SAT NIGHT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
BY SUNDAY FRONT WILL BE SOUTH OF THE AREA...BUT A FEW
SHOWERS/TSTORMS MAY LINGER IN THE LOWER SUSQ. OTHERWISE HIGH
PRESSURE WILL BE BUILDING IN FROM THE NORTH. DEWPOINTS WILL BE
DROPPING AND TEMPS WILL BE CLOSE TO NORMAL DURING THE DAY.

SUN NIGHT WILL BRING COOL TEMPERATURES AS LOWS DROP INTO THE 40S
ACROSS THE NORTHERN TIER AND MAINLY IN THE 50S ELSEWHERE AS HIGH
PRESSURE REMAINS CENTERED TO OUR NORTH.

GRADUAL WARMUP BEGINS THEN THROUGH THE MIDWEEK AS BERMUDA HIGH
BECOMES MORE ESTABLISHED. BY THU NEXT TROUGH DIGS ACROSS THE GREAT
LAKES PUSHING A FRONT THROUGH AND INCREASING CHANCES FOR
SHOWERS/TSTORMS. THEN A PERIOD OF COOLER AND DRIER WEATHER WILL
SETTLE IN FOR THE WEEKEND.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LATEST SAT IMAGERY SHOWS THE LOW CLOUDS NOW GOING AWAY QUICKLY
EXCEPT TO THE EAST OF SUSQ RIVER. KIPT AND KMDT ARE THE LAST TO
IMPROVE...BUT SHOULD IMPROVE TO VFR CIGS AS WELL. SOME MVFR HAZE
COULD LINGER. DIURNAL CU ALSO STARTING TO POP UP ON THE HILL TOPS
TO NORTH-CENTRAL PA.

FURTHER DESTABILIZATION LATE THIS AFTN AND THIS EVENING SHOULD
LEAD TO ISOLD/SCT DIURNAL CONVECTION...MAINLY CLOSE TO KBFD AND
KJST. GIVEN CONDITIONAL INSTABILITY AND LOW CONFIDENCE...HAVE
OPTED TO KEEP PRECIP AND ASSOCIATED LOWERED VISBYS/CIGS OUT OF
MOST TAFS. KEEPING MENTIONS OF CB AT BFD AND KJST...AND SOME
PRECIP MENTION.

STRONG WARM ADVECTION AND INC LLJ MAY LEAD TO PDS OF SHRA/TSRA
LATER TNT. ELONGATED FRONTAL BNDRY WILL ARRIVE SAT INTO SUNDAY
BEFORE HIGH PRESSURE MOVES IN FOR EARLY NEXT WEEK PROVIDING A
RETURN TO VFR CONDS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 12 PM TO 8 PM EDT SATURDAY FOR PAZ056-057-
059-063>066.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...DANGELO
Hazardous weather outlook, Aug 24, 12:01 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT FRI AUG 24 2007

PAZ004>006-010>012-017-018-037-041-042-251615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1201 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE VERY WARM AND UNSTABLE AIR IN PLACE OVER THE REGION WILL
CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO EARLY TONIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING ANOTHER ROUND OF POTENTIALLY SEVERE
THUNDERSTORMS. A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND
GUSTS OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-251615-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1201 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT WILL BUILD ON SATURDAY AND COULD PUSH HEAT INDICES NEAR
TO OR OVER 100 DEGREES.

A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS.
A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS
OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

DANGELO

In the hours before

Special weather statement, Aug 24, 4:54 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT FRI AUG 24 2007

PAZ037-242130-
TIOGA-
454 PM EDT FRI AUG 24 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF WELLSBORO...MOVING EAST AT 20
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR WELLSBORO AROUND 500 PM...MORRIS AROUND 510
PM AND BLOSSBURG AROUND 530 PM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:13 PM EDTHeat AdvisoryCTPAdams, Clinton, Columbia, Cumberland, Dauphin, Franklin and 12 more29 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.